Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

GERD after PVI/A-fib ablation

In June,2006 I had PVI a-fib ablation.  Discharged on Ibuprophen, Lipitor, Rhythmol (all since, discontinued).  A fib is cured but I immediately developed chest pain/burning symptoms and frequent PVC's, which the Electrophysiologist assured were not cardiac, nor due to the ablation proceedure.  He did not suggest any other cause.  Finally, 2 month later and as symptoms worsened, GERD was diagnosed by GI doc (an upper Endo was done showing mild inflamation)  and I have suffered daily from acid reflux for the past 8 months, despite the use of high doses of prescription Acid blockers and metropolol for PVC's.  I did not hav GERD before the ablation.  

Could the RF energy (or some other thing used during the procedure) have damaged my esophageal spincter muscle (or it's mechanism).  Is there any study which has linked GERD with Ablations of this sort? What would be the best course to consult with someone else? (I have oinions from my GI, GP, Cardiologist and Electrophysiologist, none have heard of a relationship.

3 Responses
Avatar universal
electrophy,

thanks for the post.

While there have been case reports of esophageal issues after ablation due to injury, I think it would be more likely that the newer symptoms you are having are more likely from medications.

I certainly would want to know if you are still on ibuprofen which can cause significant gerd in patients. If not I would remember that GERD is very common and it would be more likely that you have GERD not related to the ablation.

Either way, I would look into treatment for the GERD which is generally benign.

good luck
88793 tn?1290230777
I don't know the relation with Gerd and ablation.  I definitely can tell since I have A-Fib then I start having the GI problem.  Now I take 40mg of Nexium a day, 150mg of Tazac twice a day, plus Mylanta before bed....  Non of them work.  The acid now burns my tongue and it hurts.  I wonder why it produced so much acid instead of energy for me!  I noticed the fib vibrates my chest.  I wasn't sure it shakes my tummy and stimulates the stomach to produce more acid.  If that's a case, I wish I can sedate my stomach!
Avatar universal
GERD is unlikely to be caused by a little excess acid excretion (which is probably unlikely anyhow)

The main cause would be incompetence of the lower esophageal sphincter.

Several factors predispose for GERD

Lack of excercize
Obesity
Alcohol
Eating late at night.

The treatment for GERD is lifestyle change. ie. Loosing weight (if obese), excercizing, not eating after 6.00pm, and reducing alcohol intake.

GERD also predisposes for more sinister diseases such as barratt's esophagus, and carcinoma of the oesophagus.

To lower the chances of these your MD will need to give you PPIs (proton pump inhibitors) which lower the secretion of stomach acid toprevent damage to the oesophagus. These will also stop the burning sensation.

If the GERD persists there are a couple of surgical options.

Hope this helps
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.